Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 24, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 15, 2020, 7:11 PM EDT for McKean County, Potter County, Pennsylvania. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2020, 7:11 PM EDT (23:11 UTC)
- Expired
- May 15, 2020, 8:00 PM EDT
- In force
- 49 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties McKean County, PA, Potter County, PA
The radar
The State College radar (KCCX), 104 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 789 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
634
WUUS51 KCTP 152311
SVRCTP
PAC083-105-160000-
/O.NEW.KCTP.SV.W.0024.200515T2311Z-200516T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
711 PM EDT Fri May 15 2020
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Northeastern McKean County in north central Pennsylvania...
Potter County in north central Pennsylvania...
* Until 800 PM EDT.
* At 711 PM EDT, severe thunderstorms were located along a line
extending from Shinglehouse to Port Allegany, moving east at 45
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees, roofs, and siding.
* Severe thunderstorms will be near...
Coudersport and Genesee around 730 PM EDT.
Denton Hill State Park around 740 PM EDT.
Harrison Valley and Lyman Run State Park around 750 PM EDT.
Galeton around 800 PM EDT.
Other locations impacted by these severe thunderstorms include
Ulysses, Oswayo, Sweden Valley and Ski Denton Ski Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4200 7761 4170 7760 4166 7763 4175 7842
4188 7832 4200 7828
TIME...MOT...LOC 2311Z 271DEG 39KT 4198 7818 4188 7822 4181 7827
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
Jurewicz1 follow-up statement
619
WWUS51 KCTP 152328
SVSCTP
Severe Weather Statement
National Weather Service State College PA
728 PM EDT Fri May 15 2020
PAC083-152338-
/O.CAN.KCTP.SV.W.0024.000000T0000Z-200516T0000Z/
McKean PA-
728 PM EDT Fri May 15 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCKEAN COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4168 7762 4174 7816 4187 7806 4200 7801
4200 7761 4170 7760
TIME...MOT...LOC 2328Z 271DEG 39KT 4198 7796 4188 7800 4181 7805
$$
PAC105-160000-
/O.CON.KCTP.SV.W.0024.000000T0000Z-200516T0000Z/
Potter PA-
728 PM EDT Fri May 15 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR NORTHERN POTTER COUNTY...
At 728 PM EDT, severe thunderstorms were located along a line
extending from near Genesee to near Coudersport, moving east at 45
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees, roofs, and siding.
These severe storms will be near...
Genesee around 730 PM EDT.
Denton Hill State Park around 740 PM EDT.
Harrison Valley and Lyman Run State Park around 750 PM EDT.
Galeton around 800 PM EDT.
Other locations impacted by these severe thunderstorms include
Ulysses, Oswayo, Sweden Valley and Ski Denton Ski Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4168 7762 4174 7816 4187 7806 4200 7801
4200 7761 4170 7760
TIME...MOT...LOC 2328Z 271DEG 39KT 4198 7796 4188 7800 4181 7805
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
JurewiczWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:10 PM EDT, 4 hours 1 minute earlier.
Area forecast discussion, May 15, 3:10 PM EDT, 4 hours 1 minute before
Area Forecast Discussion National Weather Service State College PA 310 PM EDT Fri May 15 2020 .SYNOPSIS... A sharp cold front will drop down from the north tonight. Strong to severe thunderstorms are expected along and in advance of the front this afternoon into this evening, especially over northern PA. High pressure building in from the Great Lakes later tonight into Saturday will bring fair and cooler weather with lower humidity. A cut-off upper low will likely develop over the Midwest while another sets up to the southeast of PA bringing a rainy start to next week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Showers and a few thunderstorms will continue to increase in coverage over western and northern PA this afternoon as a surface low and associated mid-level vort max swing through to the north. Primary threat continues to be damaging winds, though large hail remains a possibility in a few storms. The area at greatest risk will be along and north of I-80, especially the region along the PA/NY border and northward as MLCAPE approaches 1000 J/kg and bulk shear increases to 30-35 kts. The threat will continue into early evening. Very moist soundings are a little worrisome for heavy downpours. PWAT tops out around 1.5" with MBE vectors almost nil for most of the event. FFG is 1.1-1.5"/1 hr. So, we will also have to keep an eye out for some small stream and urban flooding. Further to the south, showers and tstms should be much more scattered, and develop later in the afternoon. But isolated discrete stronger cells are possible there late day/early evening as well. Cold front pushes through from the north tonight and starts to dry out north areas before midnight and the southern areas shortly thereafter as any lingering showers erode overnight. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/... Dry air advects in, but good clearing could make a foggy start to Saturday in some places, mainly in the north. Otherwise, the dry air will drop dewpoints into the 40s in the north (m50s along MD border). But, it looks like we should not precip Sat unless a stray shower pops up over the high terrain of the Laurels as the front stalls 100 miles S of PA. Maxes will be in the 70s, still a little above normal for the day. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... The stalled boundary just to our south will return northward as a warm front on Sunday, accompanied by a few rain showers. As the west begins to break into the warm sector late in the day, there could be some thunder across the western highlands. Farther to the east, it should be mainly dry most of the day. Heading into the next work week, the forecast is looking increasingly unsettled. Upper-level low pres is projected to slowly drift southeastward from the Great Lakes to the Carolinas from Monday into Wed. At the same time, a tropical system is progged to develop off the southeast coast and slide northward just off the East Coast. We will have to wait and see how these systems interact, and what the forecast implications are for the Mid-Atlantic region. The upper low is projected to stall and meander over the Mid Atlantic states through the end of the week. While there is increasing confidence in a significant stretch of unsettled weather next week, the specifics from day to day are less uncertain. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... This mid afternoon, mainly VFR conditions prevail across Central PA with frequent wind gusts in the 20-25kt range. Though showers and a few thunderstorms will continue to increase in coverage over western and northern PA (bringing areas of localized restrictions and gusty winds) as a surface low and associated mid-level vort max swing through to the north. Threats near thunderstorms will be strong winds and in a few storms the possibility of large hail. The area at greatest risk will be along and north of I-80, especially the region along the PA/NY border and northward as MLCAPE approaches 1000 J/kg and bulk shear increases to 30-35 kts. The threat will continue into early evening. Further to the south, showers and tstms should be much more scattered, and develop later in the afternoon. But isolated discrete stronger cells are possible there late day/early evening as well, accompanied by localized restrictions and gusty winds. Cold front pushes through from the north tonight and starts to dry out north areas before midnight and the southern areas shortly thereafter as any lingering showers erode overnight. Behind the front, residual low level moisture ascending the Appalachians will likely result in low cigs from KBFD south through KJST. Outlook... Sat...AM low cigs possible W Mtns. Sun...Rain/low cigs possible, mainly late. Mon-Wed...Rain/low cigs possible. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Dangelo/RXR NEAR TERM...Dangelo/RXR SHORT TERM...Dangelo/RXR LONG TERM...Evanego AVIATION...Fitzgerald/RXR
Hazardous weather outlook, May 15, 3:24 AM EDT, 15 hours 47 minutes before
Hazardous Weather Outlook National Weather Service State College PA 324 AM EDT Fri May 15 2020 PAZ004>006-037-160730- Warren-McKean-Potter-Tioga- 324 AM EDT Fri May 15 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are probable this afternoon and evening. A few tornadoes are also possible. Heavy rainfall is also possible and could lead to small stream flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Heavy rainfall is possible Sunday night and Monday. This may lead to flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ010>012-017>019-024>027-041-042-045-046-049>053-160730- Elk-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia- 324 AM EDT Fri May 15 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible late this afternoon into early tonight. Isolated tornadoes are also possible. Heavy rainfall is also possible and could lead to small stream flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Heavy rainfall is possible Sunday night and Monday. This may lead to flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ028-033>036-056>059-063-160730- Juniata-Somerset-Bedford-Fulton-Franklin-Perry-Dauphin-Schuylkill- Lebanon-Cumberland- 324 AM EDT Fri May 15 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Strong to severe thunderstorms with gusty winds and hail are possible late this afternoon and early tonight. An isolated tornado is possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Heavy rainfall is possible Sunday night and Monday. This may lead to flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ064>066-160730- Adams-York-Lancaster- 324 AM EDT Fri May 15 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, May 15, 1:31 PM EDT, 5 hours 40 minutes before
Special Weather Statement
National Weather Service State College PA
131 PM EDT Fri May 15 2020
PAZ004-005-010-151815-
McKean PA-Warren PA-Elk PA-
131 PM EDT Fri May 15 2020
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ELK...WARREN...AND
MCKEAN COUNTIES UNTIL 215 PM EDT...
At 129 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Grand Valley to near Tionesta to 11 miles north
of Clarion. Movement was northeast at 50 mph.
Wind gusts 40 to 50 mph and pea size hail are possible.
Strong thunderstorms will be near...
Youngsville around 145 PM EDT.
Chapman State Park around 150 PM EDT.
Warren, Warren South and Sheffield around 155 PM EDT.
Ludlow, Scandia and Wetmore around 200 PM EDT.
Kane and James City around 205 PM EDT.
Westline and Wilcox around 210 PM EDT.
Other locations impacted by these storms include Tidioute, Starbrick,
Mount Jewett, Lewis Run and Clarendon.
This includes the following COVID-19 Test Sites...
Warren General Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Brief torrential rainfall is also occurring with these storms, and
may lead to localized flooding. Do not drive your vehicle through
flooded roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If boating or fishing on an area lake, get off the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4200 7865 4188 7854 4162 7841 4146 7896
4162 7896 4163 7954 4173 7959 4200 7908
TIME...MOT...LOC 1729Z 242DEG 48KT 4170 7956 4155 7941 4138 7936
LambertSpecial weather statement, May 15, 2:20 PM EDT, 4 hours 51 minutes before
Special Weather Statement
National Weather Service State College PA
220 PM EDT Fri May 15 2020
PAZ005-006-010-011-151915-
McKean PA-Potter PA-Cameron PA-Elk PA-
220 PM EDT Fri May 15 2020
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ELK...MCKEAN...POTTER...
AND CAMERON COUNTIES UNTIL 315 PM EDT...
At 219 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles southeast of Westline to Johnsonburg.
Movement was east at 45 mph.
Wind gusts 40 to 50 mph and half inch hail are possible.
Strong thunderstorms will be near...
Kinzua Bridge State Park and East Branch Dam around 230 PM EDT.
Smethport, Crosby and Truman around 240 PM EDT.
Elk River and Betula around 245 PM EDT.
Port Allegany and Emporium around 250 PM EDT.
Sizerville and Roulette around 255 PM EDT.
Keating Summit around 300 PM EDT.
Other locations impacted by these storms include Austin, Ulysses,
Mount Jewett, Oswayo and Sweden Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4158 7768 4142 7876 4156 7883 4175 7877
4200 7782 4200 7770
TIME...MOT...LOC 1819Z 251DEG 40KT 4171 7869 4149 7870
LambertSpecial weather statement, May 15, 3:14 PM EDT, 3 hours 57 minutes before
Special Weather Statement National Weather Service State College PA 314 PM EDT Fri May 15 2020 PAZ006-037-152015- Potter PA-Tioga PA- 314 PM EDT Fri May 15 2020 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF POTTER AND TIOGA COUNTIES UNTIL 415 PM EDT... At 313 PM EDT, Doppler radar indicated a strong thunderstorm near Cherry Springs State Park, moving east northeast at 45 mph. Wind gusts of 40 to 50 mph and half inch hail are possible. This strong thunderstorm will be near... Cherry Springs State Park and Denton Hill State Park around 325 PM EDT. Lyman Run State Park around 330 PM EDT. Galeton around 335 PM EDT. Leonard Harrison State Park and Gaines around 350 PM EDT. Wellsboro and Keeneyville around 405 PM EDT. Mansfield, Covington and Blossburg around 415 PM EDT. Other locations impacted by this storm include Tioga, Tioga Junction, Sweden Valley, Mansfield University and Ski Denton Ski Area. This includes the following COVID-19 Test Sites... UPMC. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4155 7803 4173 7808 4197 7709 4163 7702 TIME...MOT...LOC 1913Z 257DEG 35KT 4166 7796 Lambert
Special weather statement, May 15, 3:23 PM EDT, 3 hours 48 minutes before
Special Weather Statement
National Weather Service State College PA
323 PM EDT Fri May 15 2020
PAZ004-005-152015-
McKean PA-Warren PA-
323 PM EDT Fri May 15 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF WARREN AND MCKEAN
COUNTIES UNTIL 415 PM EDT...
At 322 PM EDT, Doppler radar indicated a strong thunderstorm near
Chapman State Park, moving east northeast at 50 mph.
Wind gusts of 40 to 50 mph and half inch hail are possible.
This strong thunderstorm will be near...
Chapman State Park around 325 PM EDT.
Warren and Warren South around 330 PM EDT.
Kinzua Dam around 340 PM EDT.
Marshburg around 355 PM EDT.
Bradford around 405 PM EDT.
Rew around 410 PM EDT.
Other locations impacted by this storm include Starbrick, Eldred,
Lewis Run, Clarendon and University Of Pittsburgh - Bradford.
This includes the following COVID-19 Test Sites...
Warren General Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in State College PA.
If on or near an area lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4195 7821 4171 7928 4180 7934 4200 7878
4200 7820
TIME...MOT...LOC 1922Z 248DEG 43KT 4177 7925
LambertSpecial weather statement, May 15, 4:12 PM EDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service State College PA
412 PM EDT Fri May 15 2020
PAZ004-005-152100-
McKean PA-Warren PA-
412 PM EDT Fri May 15 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF WARREN AND MCKEAN
COUNTIES UNTIL 500 PM EDT...
At 411 PM EDT, Doppler radar indicated a strong thunderstorm near
Youngsville, moving east northeast at 45 mph.
Wind gusts of 40 to 50 mph and pea size hail are possible.
Locations impacted include...
Allegany State Park, Youngsville, Russell, Spring Creek, Scandia,
Lottsville and Sugar Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding may develop from the 20 to 30 minute period of very
heavy rain. Do not drive into water covering the roadway.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in State College PA.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4200 7870 4196 7868 4182 7943 4184 7958
4189 7961 4198 7947 4200 7941
TIME...MOT...LOC 2011Z 251DEG 58KT 4193 7930
LambertSpecial weather statement, May 15, 6:47 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service State College PA
647 PM EDT Fri May 15 2020
PAZ005-006-152330-
McKean PA-Potter PA-
647 PM EDT Fri May 15 2020
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF MCKEAN AND POTTER
COUNTIES UNTIL 730 PM EDT...
At 647 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Bradford to near Rew to near Cyclone.
Movement was east at 40 mph.
Wind gusts 40 to 50 mph are possible.
Strong thunderstorms will be near...
Rew around 650 PM EDT.
Coryville around 700 PM EDT.
Smethport around 705 PM EDT.
Shinglehouse around 710 PM EDT.
Port Allegany around 715 PM EDT.
Roulette around 725 PM EDT.
Other locations impacted by these storms include Eldred, Lewis Run,
Oswayo and Bradford Airport.
LAT...LON 4200 7775 4188 7780 4178 7803 4182 7883
4188 7868 4200 7864
TIME...MOT...LOC 2247Z 269DEG 37KT 4199 7855 4189 7859 4186 7865
JurewiczThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 1:31 PM EDT | Special Weather Statement | CTP | McKean, Warren | 44 min |
| May 15, 2:20 PM EDT | Special Weather Statement | CTP | Potter | 55 min |
| May 15, 3:14 PM EDT | Special Weather Statement | CTP | Potter, Tioga | 61 min |
| May 15, 3:23 PM EDT | Special Weather Statement | CTP | McKean | 52 min |
| May 15, 4:12 PM EDT | Special Weather Statement | CTP | Warren | 48 min |
| May 15, 6:47 PM EDT | Special Weather Statement | CTP | McKean | 43 min |
| May 15, 7:44 PM EDT | Special Weather Statement | CTP | Cameron | 31 min |
| May 15, 7:49 PM EDT | Severe Thunderstorm Warning | CTP | Potter, Tioga | 41 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.